How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Linda D. Your Own Question
Linda D.
Linda D., Psychotherapist, LMSW, CASAC
Category: Mental Health
Satisfied Customers: 433
Experience:  LMSW, CASAC
Type Your Mental Health Question Here...
Linda D. is online now
A new question is answered every 9 seconds

My girlfriend just broke up with me, and all the way up

Customer Question

My girlfriend just broke up with me, and all the way up until just last week she was talking about how she wanted to be with me forever. She just started taking antidepressants about two-three weeks ago, and she said she feels a lot better, and that I'm just not the one for her. I read that anti-depressants can have that effect on a love life, do you think that's most likely the case? And are those side effects of the medication reversible?
Submitted: 3 months ago.
Category: Mental Health
Expert:  Linda D. replied 3 months ago.

Hello Grant, my name is ***** ***** I am a licensed psychotherapist in private practice in New York State. Thank you for reaching out to Just Answer with your concerns. Can you tell me exactly what medication your girlfriend is taking? Linda D., LMSW, CASAC

Customer: replied 3 months ago.
I don't know which it is, she never told me.
Expert:  Linda D. replied 3 months ago.

Grant, there are a wide range of negative effects of SSRI's or anti depressants and every person and every medication is different in how the medications effect them. negative thinking, impulsiveness, etc. can be side effects.On the other hand there can also be a euphoric effect initially, most side effects balance out after 6-8 weeks, sometimes shorter. However, yes, when the person stops taking the medications these symptoms will gradually decrease and disappear. Linda

Customer: replied 3 months ago.
Well, I've read a bunch of articles with supposed studies and results that that's a huge side-effect of antidepressants in women. Not the SSRI's, but the other kind. And so basically what I'm asking is if she stopped taking them or if even if she still took them and her side-effects balanced out, if there could be a chance for her to have her love for me like she has for the entirety of our relationship beforehand?
Expert:  Linda D. replied 3 months ago.

yes Grant, if the way she is reacting currently is due to a side effect of a new medication she is taking then yes, when it is discontinued or it levels in her system she may return to the relationship. however, I am saying this specifically because she was expressing to you that she wanted to be with you prior to being on the medication. I would be patient and let her know how much you care about her, that your feelings haven't changed and that you miss her but not pressure her in any way. You could share your confusion with her about why her feelings have changed so suddenly and let he know what you have read about new medications to treat antidepressants.

Customer: replied 3 months ago.
Okay, thank you so much. Yes, it did seem so, but she also was unable to communicate her true emotions, not just to me, but to everyone. I don't know why, or how she can fix that, or when. I shared the article with her, and she never responded. I'm worried that she is ignoring me know, but I'm not sure. Would you say to give it some time?
Customer: replied 3 months ago.
But that brings me to a much more important question -- how do you suppose you can get someone with such difficulty (almost impossibility) to open up? To identify and clarify her own feelings and emotions, without medication?
Customer: replied 3 months ago.
Also, I did that (send her the article I read and tell her how I feel), and I feel like it pushed her further away because she probably thinks that what she's feeling is normal. Sorry if I'm annoying at this point, I just have a lot of questions about this sort of topic and how/why people do the things they do, and what responses are most likely elicited based on certain events or conditions.
Expert:  Linda D. replied 3 months ago.

Grant, in this question and answer format it is one question per thread that we will answer per our policies. If you would like me to continue to answer and dialogue with you regarding your questions and relationship with your girlfriend, then I would need to send yo a premium offer for continued time. It would be an additional 35.00 to continue which I am more than happy to do. We could also have a live phone conversation for the same additional fee, if you would like. Please let me know what you would like to do and I will continue our dialogue. Your questions are important to me and I do want to help you understand how best to proceed with your relationship. Sincerely, ***** ***** LMSW, CASAC

Related Mental Health Questions